Florida, 2013

Heavy Rain in Florida, September 17 to 18, 2013

September 17 to 18, 2013 · NWS JAX · 2 events in 1 county or zone

A local Nor'Easter brought training bands of heavy rainfall over portions of Duval County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A local Nor'Easter brought training bands of heavy rainfall over portions of Duval County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 17, 6:12 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 17, 6:12 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
712 PM EDT TUE SEP 17 2013

.UPDATE...

WIND SURGE HAS ALREADY MADE ITS WAY DOWN THE COASTAL WATERS AND
THE IMMEDIATE SHORE. THEREFORE...HAVE EXTENDED THE LAKE WIND
ADVISORY DOWN THE NE FL COAST. COVERAGE AND INTENSITY OF SHOWERS
IS EXPECTED TO DECREASE THIS EVENING...WITH BEST COVERAGE NEAR THE
COAST.

&&

.AVIATION...

A FEW SHOWERS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...MAINLY
NEAR THE COAST. PREVAILING MVFR CIGS ARE EXPECTED OVERNIGHT INTO
EARLY WEDNESDAY. GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT AT
KSSI...WITH NORTHEAST FLORIDA TAF SITES BECOMING GUSTY WEDNESDAY
MORNING.

&&

.MARINE...

WIND SURGE HAS ALREADY MOVED DOWN THE COASTAL WATERS...THEREFORE
HAVE MOVED UP THE TIMING FOR THE SCA TONIGHT.

RIP CURRENTS: MODERATE RISK OF RIP CURRENTS TONIGHT...HIGH RISK ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  88  65  87 /  40  20  20  10
SSI  74  81  72  82 /  50  40  30  20
JAX  73  83  71  85 /  40  50  40  30
SGJ  76  83  74  84 /  50  60  50  40
GNV  71  87  68  87 /  30  40  40  30
OCF  74  89  70  89 /  30  40  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...LAKE WIND ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

STRUBLE
Hazardous weather outlook, Sep 17, 5:00 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT TUE SEP 17 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-182200-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
600 PM EDT TUE SEP 17 2013

...LAKE WIND ADVISORY FOR COASTAL SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA COAST THROUGH WEDNESDAY...

...ELEVATED RIP CURRENT RISK THIS WEEK...

...LOCALLY HEAVY RAIN BANDS POSSIBLE ALONG THE COAST THROUGH
TONIGHT...

...SMALL CRAFT ADVISORIES FOR THE COASTAL WATERS TONIGHT
INTO THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING THROUGH WEDNESDAY AS A FRONTAL BOUNDARY SLIDES ACROSS THE AREA.
WINDY NORTHEAST FLOW ALONG THE COAST AND NEAR THE FRONTAL BOUNDARY
WILL CREATE THE POTENTIAL FOR WAVES OF LOCALLY HEAVY RAINFALL.
WINDS WILL BE NEAR 20 MPH TONIGHT WITH GUSTS UP TO 30 MPH ALONG
THE COAST.

DETERIORATING CONDITIONS ARE EXPECTED ACROSS THE COASTAL WATERS...WITH
SMALL CRAFT ADVISORIES IN EFFECT. A MODERATE RISK OF RIP CURRENTS
WILL PREVAIL AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH THE
WEEKEND. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG THE COAST
IN NARROW RAIN BANDS WEDNESDAY. WINDY CONDITIONS WILL PREVAIL
WEDNESDAY AND THURSDAY.

BUILDING SURF AND STRONG ONSHORE FLOW WILL RESULT IN AN ELEVATED
RISK OF RIP CURRENTS THROUGH AT LEAST THURSDAY...WITH A HIGH
RISK OF RIP CURRENTS POSSIBLE WEDNESDAY. MINOR COASTAL FLOODING IS
POSSIBLE DURING THE TIMES OF HIGH TIDE LATE WEDNESDAY AND THURSDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE COASTAL
WATERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 17, 8:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 PM EDT TUE SEP 17 2013

FLZ024-GAZ166-180230-
COASTAL CAMDEN-NASSAU-
956 PM EDT TUE SEP 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN AND EASTERN NASSAU COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 1030 PM EDT...

AT 956 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF DUNGENESS...MOVING
SOUTHWEST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DUNGENESS...FERNANDINA BEACH...AMELIA CITY...ST. MARYS AND
YULEE THROUGH 1030 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3059 8144 3054 8158 3057 8159 3055 8161
      3056 8162 3057 8160 3058 8163 3072 8170
      3080 8145 3075 8145 3072 8144 3070 8142
TIME...MOT...LOC 0156Z 067DEG 12KT 3071 8142

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
September 17, 11:00 PM EST to September 18, 6:00 AM EST
Where
Duval County, 2.39 mi SSW of Center Park
Reported by
Broadcast Media
Coordinates
30.250, -81.520

An observer measured 4.9 inches since midnight.

Heavy Rain, Duval

When
September 17, 11:00 PM EST to September 18, 10:45 AM EST
Where
Duval County, 2.16 mi SSW of Center Park
Reported by
Broadcast Media
Coordinates
30.250, -81.510

The observer measured 6.95 inches since midnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472262, 472263.